Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Mar 10, 2021, 8:36 PM CST for Cowley County, Kansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2021, 8:36 PM CST (02:36 UTC)
- Expired
- Mar 10, 2021, 8:45 PM CST
- In force
- 9 min
- Issued by
- NWS Wichita, KS
County Cowley County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2945 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WWUS83 KICT 110236
SPSICT
Special Weather Statement
National Weather Service Wichita KS
836 PM CST Wed Mar 10 2021
KSZ069-093-110245-
Butler KS-Cowley KS-
836 PM CST Wed Mar 10 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Northeastern Cowley County in south central Kansas...
* Until 845 PM CST.
* At 833 PM CST...National Weather Service meteorologists were
tracking a strong thunderstorm near Latham, or 14 miles southeast
of Leon...moving east at 45 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Atlanta and Latham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3749 9682 3758 9662 3749 9652 3744 9653
3739 9671
TIME...MOT...LOC 0236Z 248DEG 41KT 3749 9668
$$
BUTLERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 10, 5:43 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 10, 5:43 PM CST, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Wichita KS 543 PM CST Wed Mar 10 2021 .SHORT TERM...(This evening through Saturday night) Issued at 304 PM CST Wed Mar 10 2021 Tonight: Cap looks to hold tough at the start of the period based on forecast and observed soundings, but with increasing moisture/convergence precipitation chances should ramp up quickly between 03-06 UTC mainly east of I-35. Strong storms appear to be most likely, with a slight increase in 700MB-500MB shear starting around 0900 UTC relatively to yesterdays forecast. Thinking best chance for low end severe will be from elevated hail producers well after midnight. Thursday: Continued 850MB moisture/warm air advection in baroclinic zone will easily keep precipitation going through the morning and likely well into the afternoon in southeast KS. High temperatures may be relatively uniform with some sunshine in the north and clouds lingering in far southeast. Thursday night-Friday night: Still some model differences but all suggest 850MB moisture/baroclinic zone will move north across the area on Friday with precipitation spreading north. With good lift and copious moisture moving in Friday, widespread rain will likely develop and continue into Friday night. Highest rainfall amounts are most likely in southeast KS. Increased low temperatures both Thursday night and Friday night based on extensive clouds/precipitation. Saturday: Best 850MB baroclinic zone may be just northwest of forecast area by Saturday, but surface front is forecast to remain near KS/OK border. With near saturated column and increasing diffluence ahead of upper low, precipitation will likely continue both Saturday and Saturday night area wide. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 304 PM CST Wed Mar 10 2021 While 1200 UTC ECMWF and GFS runs are surprisingly similar aloft and not that different at the surface, there is a fairly substantial difference in timing/location of the large dry slot working around the low. This will have a major impact on precipitation chances Sunday. GFS would keep much of the area dry during the daylight hours, while ECMWF lingers precipitation area wide in the morning and into the afternoon in southeast KS. Both suggest some precipitation on back side of low Sunday night into Monday. Below normal temperatures are expected to persist into the start of the work week. Confidence in forecast dwindles with precipitation and temperatures on Wednesday due to the large differences between models with the next wave. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 544 PM CST Wed Mar 10 2021 Cold front moving into central Kansas this evening will catch up and overtake the dry line along the Kansas turnpike corridor overnight. Scattered to numerous convection is expected along the intersecting boundaries across east central into southeast Kansas. MVFR cigs and vsbys can also be expected across southeast Kansas tonight into Thursday morning in and near any convection. Otherwise, the main affect of behind the cold front will be a wind shift to north-northeast tonight into Thursday as the front sinks into Oklahoma. KED && .FIRE WEATHER... Issued at 304 PM CST Wed Mar 10 2021 Extreme to catastrophic GFDI values will persist for a couple more hours before winds decrease. Plan to keep red flag warning going until expiration at this point. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 61 45 55 / 20 10 30 80 Hutchinson 39 61 42 51 / 10 0 20 70 Newton 42 61 44 52 / 20 10 20 80 ElDorado 46 61 45 55 / 40 10 30 80 Winfield-KWLD 51 62 47 60 / 50 20 40 90 Russell 34 59 37 49 / 0 0 10 50 Great Bend 34 59 38 50 / 0 0 10 50 Salina 36 61 40 51 / 10 0 10 60 McPherson 38 60 41 50 / 10 0 20 70 Coffeyville 56 64 49 61 / 70 70 50 90 Chanute 51 59 47 56 / 70 50 40 90 Iola 48 59 46 55 / 70 40 40 90 Parsons-KPPF 54 62 48 59 / 70 60 50 90 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CST this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Red Flag Warning until 7 PM CST this evening for KSZ032-033- 047>053-067>071-082-083-091>095-098. && SHORT TERM...PJH LONG TERM...PJH AVIATION...KED FIRE WEATHER...PJH
Hazardous weather outlook, Mar 10, 6:39 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 639 PM CST Wed Mar 10 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 639 PM CST Wed Mar 10 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Very high grassland fire danger will continue for locations west of the Kansas turnpike until about 9 pm. The chance of thunderstorms will increase this evening and will become likely after midnight along and east of I-35. Some of the storms could produce small hail and gusty winds. An isolated severe storm with one inch hail and 60 mph winds is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of showers and embedded thunderstorms are forecast from Thursday night through Sunday. Heavy rainfall is possible, especially over parts of southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight due to the isolated and limited nature of the threat. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Mar 10, 7:33 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 2 S MADISON 38.10N 96.14W
03/10/2021 E0.75 INCH GREENWOOD KS LAW ENFORCEMENT
DIME SIZE HAIL AND 50 MPH WINDS.
&&
KEDSpecial weather statement, Mar 10, 7:36 PM CST, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
736 PM CST Wed Mar 10 2021
KSZ070-110200-
Greenwood KS-
736 PM CST Wed Mar 10 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Greenwood County in southeastern Kansas...
* Until 800 PM CST.
* At 733 PM CST...National Weather Service meteorologists were
tracking a strong thunderstorm 10 miles northwest of Eureka...
moving northeast at 45 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Hamilton, Eureka City Lake and Thrall.
LAT...LON 3787 9653 3796 9652 3809 9629 3792 9610
3782 9645
TIME...MOT...LOC 0136Z 236DEG 46KT 3794 9642
BUTLERSpecial weather statement, Mar 10, 7:49 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
749 PM CST Wed Mar 10 2021
KSZ070-110230-
Greenwood KS-
749 PM CST Wed Mar 10 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Greenwood County in southeastern Kansas...
* Until 830 PM CST.
* At 746 PM CST...National Weather Service meteorologists were
tracking a strong thunderstorm near Hamilton, or near Madison...
moving northeast at 50 mph.
* Nickel to dime size hail...and wind gusts to 45 mph will be
possible with this storm.
* Locations impacted include...
Madison and Hamilton.
LAT...LON 3794 9616 3808 9630 3817 9613 3817 9596
3801 9596
TIME...MOT...LOC 0148Z 238DEG 46KT 3805 9615
BUTLERSpecial weather statement, Mar 10, 8:07 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
807 PM CST Wed Mar 10 2021
KSZ070-110215-
Greenwood KS-
807 PM CST Wed Mar 10 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Greenwood County in southeastern Kansas...
* Until 815 PM CST.
* At 805 PM CST...National Weather Service meteorologists were
tracking a strong thunderstorm near Hamilton, or 8 miles north of
Eureka...moving northeast at 45 mph.
* Hail up to the size of dimes...and wind gusts to 40 mph will be
possible with this storm.
* Locations impacted include...
Eureka City Lake.
LAT...LON 3788 9629 3795 9637 3801 9621 3796 9616
3794 9613 3790 9612
TIME...MOT...LOC 0206Z 246DEG 37KT 3795 9625
BUTLERSpecial weather statement, Mar 10, 8:29 PM CST, 7 minutes before
Special Weather Statement National Weather Service Wichita KS 829 PM CST Wed Mar 10 2021 KSZ069-070-094-110300- Butler KS-Greenwood KS-Elk KS- 829 PM CST Wed Mar 10 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Butler County in south central Kansas... Southwestern Greenwood County in southeastern Kansas... Northwestern Elk County in southeastern Kansas... * Until 900 PM CST. * At 827 PM CST...National Weather Service meteorologists were tracking a strong thunderstorm near Latham, or 11 miles southeast of Leon...moving northeast at 50 mph. * Dime to nickel size hail...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Eureka, Severy, Climax, Piedmont and Beaumont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3748 9653 3762 9672 3787 9633 3762 9610 TIME...MOT...LOC 0229Z 233DEG 52KT 3760 9660 BUTLER
Special weather statement, Mar 10, 8:36 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
836 PM CST Wed Mar 10 2021
KSZ069-093-110245-
Butler KS-Cowley KS-
836 PM CST Wed Mar 10 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Northeastern Cowley County in south central Kansas...
* Until 845 PM CST.
* At 833 PM CST...National Weather Service meteorologists were
tracking a strong thunderstorm near Latham, or 14 miles southeast
of Leon...moving east at 45 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Atlanta and Latham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3749 9682 3758 9662 3749 9652 3744 9653
3739 9671
TIME...MOT...LOC 0236Z 248DEG 41KT 3749 9668
BUTLERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 6:51 PM CST | Special Weather Statement | ICT | Greenwood | 24 min |
| Mar 10, 7:17 PM CST | Special Weather Statement | ICT | Greenwood | 28 min |
| Mar 10, 7:23 PM CST | Severe Thunderstorm Warning | ICT | Greenwood | 22 min |
| Mar 10, 7:36 PM CST | Special Weather Statement | ICT | Greenwood | 24 min |
| Mar 10, 7:49 PM CST | Special Weather Statement | ICT | Greenwood | 41 min |
| Mar 10, 8:07 PM CST | Special Weather Statement | ICT | Greenwood | 8 min |
| Mar 10, 8:29 PM CST | Special Weather Statement | ICT | Greenwood | 31 min |
| Mar 10, 8:50 PM CST | Special Weather Statement | ICT | Greenwood | 25 min |
| Mar 10, 9:00 PM CST | Special Weather Statement | ICT | Elk | 30 min |
| Mar 10, 9:25 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 50 min |
| Mar 10, 10:07 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 38 min |
| Mar 10, 10:18 PM CST | Special Weather Statement | ICT | Elk | 27 min |
| Mar 10, 10:44 PM CST | Special Weather Statement | ICT | Butler | 31 min |
| Mar 11, 12:37 AM CST | Special Weather Statement | ICT | Cowley | 23 min |
| Mar 11, 1:00 AM CST | Special Weather Statement | ICT | Cowley | 30 min |
| Mar 11, 3:19 AM CST | Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 3 days |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.